Tag Archive: Antidepressants


“I forgot to take my medication for a few days and I thought I was going crazy…I thought I had the flu- given the headaches, diarrhea, nausea, vomiting, chills, dizziness and fatigue.  I have had insomnia, agitation, difficulty concentrating, vivid dreams, feeling like I just not myself, irritability and even suicidal thoughts. What the heck is going on?!?”

SSRI discontinuation Syndrome (or SSRI Withdrawal syndrome) is a condition that can occur following the interruption, dose reduction, or discontinuation of Selective Serotonin Re-uptake Inhibitors (SSRIs) or Serotonin-Norepinephrine (SNRIs) antidepressant medications. The symptoms often begin between 24 hours to 10 days after reduction in dosage or complete discontinuation, depending on the elimination half-life of the drug and the patient’s metabolism. While some of the prescribing labels of some SSRIs note the possibility of “intolerable” discontinuation reactions they are not commonly discussed and are sometimes mistaken by patients and physicians as worsening of psychiatric symptoms, or worse, dismissed as being imagined.  Unfortunately, some patients have extreme difficulty discontinuing use of SSRI drugs.  Discontinuation Syndrome tends to occur more frequently with antidepressants having a shorter half-life (Luvox, Paxil, Effexor, Cymbalta) than with longer-acting (Prozac).  The exact mechanism of SSRI Discontinuation Syndrome is unknown and is likely due to a variety of factors.

Symptoms that can occur in this discontinuation syndrome can include:

  • Dizziness
  • Vertigo
  • Lightheadedness
  • Difficulty walking
  • Nausea/vomiting
  • Fatigue
  • Headaches
  • Insomnia
  • Shock-like sensations “Brain Zaps”
  • Paraesthesia (skin crawling, burning or prickling)
  • Visual disturbances
  • Diarrhea
  • Muscle pain
  • Chills
  • Agitation
  • Irritability
  • Impaired concentration
  • Vivid dreams
  • Depersonalization – sense of unreality and loss of self
  • Suicidal thoughts

These symptoms last anywhere from one to seven weeks and vary in intensity from mild-moderate to extremely distressing for some individuals.  Studies now indicate that 35-78% of individuals who are on SSRIs or SNRIs for five weeks or longer, who then abruptly stop these medications or decrease their dose too dramatically, will develop one of more of these discontinuation symptoms.

To avoid these symptoms: Do not stop your antidepressant abruptly.  Take your medication regularly: in some of the shorter half-life medications, symptoms may occur in sensitive individuals who are a few hours late in taking their medications.  Talk with your provider about what to do if you miss one or more dose of your medication.  If you are experiencing any of these symptoms, discuss them with your provider as soon as possible.  SSRIs and SNRIs can be useful tools in the treatment of depression and anxiety; however, they must be adjusted and titrated with care and caution.  These discontinuation symptoms can frequently be minimized or avoided with proper planning and judicious titration and should not be taken as an absolute reason not to try such medications if deemed appropriate.

Advertisements

While many pharmacological treatments for depression and anxiety “work” by raising Serotonin level, too much Serotonin can be a potentially “bad thing.”  Serotonin syndrome can be a rare potential side-effect of taking SSRI’s/SNRI’s/MAOI’s antidepressants. Serotonin Syndrome is a potentially life-threatening drug reaction that can occur when levels of the neurotransmitter Serotonin become too high in the brain and body. This condition generally occurs when individuals are taking multiple drugs at the same time that act independently to raise Serotonin levels.  While some of these drugs are obvious (antidepressants), many are not, such as certain medications for migraines or pain.

Symptoms can occur within minutes to hours, and may include:

  • Agitation or restlessness
  • Diarrhea
  • Fast heart beat
  • Hallucinations
  • Increased body temperature
  • Loss of coordination
  • Nausea
  • Overactive reflexes
  • Rapid changes in blood pressure
  • Vomiting

Serotonin syndrome is more likely to occur when you first start or increase the medicine.  For example, you can develop this syndrome if you take migraine medicines called triptans together with antidepressants called selective serotonin reuptake inhibitors (SSRIs) and selective serotonin/norepinephrine reuptake inhibitors (SSNRIs), or even Herbal/OTC treatments. Popular SSRI’s include Celexa, Zoloft, Prozac, Zoloft, Paxil, and Lexapro. SNRI’s include Cymbalta, Pristiq, and Effexor. Herbal treatments for depression: St. John’s Wort (Hypericum), 5-HT, and SAMe.  Brand names of triptans include Imitrex, Zomig, Frova, Maxalt, Axert, Amerge, and Relpax.  Ultram has also been thought to interact and potentially cause this reaction as well. Older antidepressants called monoamine oxidase inhibitors (MAOIs) can also cause serotonin syndrome with the medicines describe above, as well as meperidine (Demerol, a painkiller) or dextromethorphan (cough medicine). Drugs of abuse, such as ecstasy and LSD have also been associated with serotonin syndrome.

What to do if you suspect you may be experiencing symptoms of Serotonin Syndrome?   Call your doctor.  Do not stop your medications abruptly unless directed to do so by your physician.  Although not a common occurrence, it can be dangerous and is considered a medical emergency.  Always let all of your health care providers know all of your medications so they can monitor for potential interactions.